Minnesota, 2019

Tornado in Minnesota, September 21, 2019

September 21, 2019 · NWS MPX · 2 events in 2 counties and zones

Two storm chasers filmed a tornado in east central Minnesota, in Kanabec County. Earlier, a funnel cloud was documented northeast of St Cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Two storm chasers filmed a tornado in east central Minnesota, in Kanabec County. Earlier, a funnel cloud was documented northeast of St Cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 2:08 PM CST, 7 minutes earlier.

Area forecast discussion, Sep 21, 2:08 PM CST, 7 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
308 PM CDT Sat Sep 21 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM CDT Sat Sep 21 2019

Conditional severe threat remains across much of central MN into
west central WI this afternoon. Focus moving into the I94 corridor
near St Cloud at the moment. As the upper low and its trough axis
lifts northeast over northwest MN this evening, this may be
strong enough to generate at least some stronger storms for a time
late afternoon/early evening. Will need to continue to monitor
trends. Kept the likely PoP mention over the northeast CWA into
the evening and move it east into WI by 00z. Otherwise, drier air
working over western area now, clearing the sky and driving
temperatures into the lower 80s. THis should work too much
farther east this evening with area of showers/thunder moving
through.

The front exits into western WI 00z-03z period. Will end PoPs
around 06z far east. Otherwise clouds may work back into the
region late tonight as core of the upper low moves into the state
Sunday. Models develop some light rain over the southeast portion
of the cwa as the trough/FGEN forcing moves through that region.
Will have to introduce some small chance PoPs at this time for
that possibility. The 12z HREF with its cams showed little
interest, holding the QPF to the far southeast. Cooler air to
work over the area Sunday afternoon, and with the expected clouds
cover, temperatures should struggle to warm through the upper
60s.

.LONG TERM...(Monday through Saturday)
Issued at 255 PM CDT Sat Sep 21 2019

Deterministic models continue to diverge with the midweek frontal
system. The GFS continues to be fastest with the northern wave and
brings in convective threat Tuesday afternoon/Tuesday night. The
ECMWF is about 6 hours slower. Will hold onto blended guidance
PoPs, bringing in the higher chances Tuesday night into early
Wednesday. We warm up ahead of the front on Tuesday, with another
warm day expected, highs of 75 to 80.

Cooler air invades the area Wednesday, possibly continuing
through the end of the week. The ECMWF trends much cooler, with
the GFS holding onto the eastern CONUS ridge a bit longer and
holding off the western CONUS trough/colder air invasion until
late next weekend. It still looks like a southwest trough lifts
northeast over the area in the Friday/Friday night time frame.
This could hold a heavy rain threat as it moves across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Sep 21 2019

Short range HIRES models continue to generate at least a scattered
line of convection as the front moves through central MN into west
central WI into the evening. Will continue to carry TEMPO TSRA
over the eastern MN TAF sites mainly before 00z Sun. May linger
into the evening into west central WI. Otherwise, some
breaks/clearing to the far west now. Should work east into the
evening. Will trend MVFR CIGS to mainly VFR into tonight, with
MVFR lasting at KEAU through 06z. Surface winds S-SW becoming
W-NW with fropa. Gusty around 25kts this afternoon.

KMSP...Still a chance of TSRA moving through 20z-23z. Will
continue tempo trend for now, but best chances are north and east
of the terminal. Breezy conditions also likely with slowly
veering wind direction, becoming west late evening.

/OUTLOOK FOR KMSP/
Sun night...VFR. Wind W 5 kts.
Mon...VFR. Wind light and variable.
Tue...VFR. Wind SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...DWE
LONG TERM...
AVIATION...DWE
Hazardous weather outlook, Sep 21, 11:17 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1217 PM CDT Sat Sep 21 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221730-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1217 PM CDT Sat Sep 21 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible this afternoon, primarily
along and north of the I-94 corridor across central Minnesota and
west central Wisconsin. A conditional risk of severe weather is
possible should these storms develop, with large hail, damaging
wind, and a few tornadoes possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The next chance for thunderstorms is expected Tuesday into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon,
primarily across central Minnesota.

In the hours before

Special weather statement, Sep 21, 9:44 AM CST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1044 AM CDT Sat Sep 21 2019

MNZ045-211600-
Kanabec-
1044 AM CDT Sat Sep 21 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN KANABEC COUNTY...

At 1044 AM CDT, a strong thunderstorm was located 8 miles north of
Brook Park, or 9 miles west of Hinckley, moving northeast at 50 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Kanabec County.

LAT...LON 4598 9306 4598 9313 4594 9314 4593 9317
      4610 9332 4616 9318 4616 9306
TIME...MOT...LOC 1544Z 240DEG 44KT 4606 9311

JRB
Special weather statement, Sep 21, 2:11 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
311 PM CDT Sat Sep 21 2019

MNZ043-044-049>051-212145-
Benton-Morrison-Sherburne-Mille Lacs-Stearns-
311 PM CDT Sat Sep 21 2019

...A CLUSTER OF STORMS WILL AFFECT SOUTHERN MILLE LACS...BENTON...
NORTHWESTERN SHERBURNE...NORTHEASTERN STEARNS AND SOUTHERN MORRISON
COUNTIES...

At 311 PM CDT, thunderstorms were located along a line extending
from near Bowlus to near Elk River. Movement was northeast at 25 mph.

Pea size hail is possible with these storms.

Atmospheric conditions are favorable for the development of funnel
clouds.

Locations impacted include...
St. Cloud, Little Falls, Sauk Rapids, Waite Park, St. Joseph,
Collegeville, Milaca, Foley, Albany, Rockville, Clearwater and Avon.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 144 and 178.
 U.S. Highway 10 in Minnesota between mile markers 142 and 193.
 U.S. Highway 169 between mile markers 184 and 201.

LAT...LON 4583 9351 4572 9351 4538 9396 4540 9399
      4539 9401 4542 9405 4537 9409 4559 9468
      4616 9429 4616 9422
TIME...MOT...LOC 2011Z 221DEG 21KT 4585 9444 4536 9359

JRB

The radar

The Minneapolis radar (KMPX), 113 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Benton

When
September 21, 2:15 PM CST
Where
Benton County, 5.31 mi NNE of Mayhew
Reported by
Storm Chaser
Coordinates
45.794, -94.093

A storm chaser documented a funnel cloud. It was not possible from the video to determine whether it touched down, and there were no reports of damage, so it was deemed to have been a funnel cloud.

Tornado, Kanabec

When
September 21, 4:01 PM CST to 4:04 PM CST
Where
Kanabec County, 1.59 mi NNW of Coin to 2.28 mi NNE of Coin
Rating
EF0
Path length
1.23 mi
Path width
80 yd
Crop damage
$10,000
Reported by
Storm Chaser
Coordinates
45.752, -93.311

Two storm chasers documented a tornado that mostly crossed open fields. A NWS storm survey revealed damage to some bean fields as well as about two dozen trees uprooted or broken. No structural damage was noted.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyThe tornado archive for Minnesota, 2019Warnings in Minnesota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848779, 848778.